Thunderstorm Wind, Sherman
- When
- August 25, 6:45 PM MST
- Where
- Sherman County, 14 mi S of Kanorado
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.133, -102.033
Large tree limb 6-inch diameter by 20 ft long blown down.
4 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 25, 1:10 PM MST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT THU AUG 25 2005 .SHORT TERM... (TONIGHT - SUNDAY) UPPER LOW SPINNING OVER SOUTHERN ALBERTA SUPPORTING ILL-DEFINED COLD FRONT OVER THE NORTHERN PLAINS. FRONTAL PASSAGE THROUGH THE CWA HAS BEEN PUSHED BACK BY THE MODELS TO THE 09Z-15Z TIME PERIOD. STORMS WILL DEVELOP WITH DAYTIME HEATING OVER NORTHEASTERN COLORADO...BUT EXTENT OF EASTWARD PROPAGATION SOMEWHAT IN QUESTION BEFORE DISSIPATING AFTER SUNSET. STORMS FURTHER NORTH WILL PERSIST ACROSS WESTERN NEBRASKA CLOSER TO UPPER FORCING AND WITHIN BROAD LOW LEVEL WARM ADVECTION ZONE ASSOCIATED WITH NOCTURNAL LOW LEVEL JET. MCS EXPECTED TO SPREAD SOUTHEASTWARD AND LIKELY WILL CLIP NORTHEASTERN HALF OF THE FORECAST AREA. WILL KEEP LIKELY POPS THERE...BUT TRIM BACK SOMEWHAT IN CENTRAL AND SOUTHERN PARTS OF THE CWA. WILL NEED TO KEEP A CHANCE OF STORMS INTO FRIDAY MORNING IN EAST AS REMNANTS OF MCS MAY STILL BE IN THE AREA. REST OF FRIDAY...POST FRONTAL UPSLOPE WILL DEVELOP AT THE SURFACE UNDER WEST-NORTHWEST FLOW ALOFT. HINTS OF A WEAK SHORTWAVE IN THE UPPER FLOW...BUT DOES NOT APPEAR TO BE ENOUGH TO OFFSET SUBSIDENCE FROM LOW LEVEL COLD ADVECTION. POST FRONTAL LOW/MID LEVEL CLOUD DECK WILL ALSO BE SAGGING INTO THE AREA FROM NEBRASKA...FURTHER RETARDING DESTABILIZATION. SPC HAS SHIFTED SLIGHT RISK OUT OF THE AREA. WILL GO AHEAD AND REMOVE ANY MENTION OF PRECIPITATION FOR THE AFTERNOON AND EVENING HOURS. SATURDAY...UPPER FLOW RELAXES QUITE A BIT AS RIDGE TRIES TO REBUILD FROM THE SOUTHWEST. ETA FORECASTING MODERATE INSTABILITY AND STEEP LAPSE RATES OVER EASTERN COLORADO. ELEVATED HEATING WILL LIKELY INITIATE A FEW STORMS THERE....BUT WITH 0-6KM WIND AT 10KTS OR LESS UNDER THE RIDGING DONT ANTICIPATE MUCH IF ANY EASTWARD PROGRESS. SIMILAR SITUATION ON SUNDAY BUT WITH STEEPER LAPSE RATES SPREADING FURTHER EAST. INSTABILITY AXIS FORECAST TO BE ALONG/JUST EAST OF THE COLORADO LINE. WITH SUPPORT FROM GFS MOS ENSEMBLE AVERAGE...WILL ADD SOME SLIGHT CHANCES FOR THUNDER IN COLORADO IN THE AFTERNOON AND A COUPLE OF COLUMNS OF COUNTIES EAST IN THE EVENING. .LONG TERM... (MONDAY - THURSDAY) A MEAN TROUGH WILL SET UP OVER THE PACIFIC NORTHWEST AND WESTERN CANADA WITH A COUPLE OF STRONG DISTURBANCES ROTATING THROUGH IT. SUBTROPICAL RIDGE WILL BUILD WESTWARD INTO TEXAS AND OKLAHOMA FROM THE DESERT SOUTHWEST. BROAD WESTERLY TO SOUTHWESTERLY FLOW BETWEEN THE TWO PRIMARY FEATURES WILL BE PREDOMINANT ACROSS THE SOUTHERN ROCKIES AND INTO THE CENTRAL HIGH PLAINS. LATEST RUNS OF THE GFS WANT TO BACK DOOR A PACIFIC COOL FRONT ON TUESDAY ASSOCIATED WITH FIRST PIECE OF NORTHERN ENERGY. GFS ENSEMBLE SPAGHETTI PLOTS OF 850MB +20C LINE AT 00Z/31 SHOW THE OPERATIONAL GFS AN OUTLIER...WITH THE MEAN MUCH FURTHER NORTH. ECMWF ALSO SIMILAR TO THE ENSEMBLE MEAN. GIVEN THE STRENGTH OF THE SUBTROPICAL RIDGE AND LACK OF ENSEMBLE SUPPORT WILL NOT BITE ON THE BACKDOOR FRONT AT THIS TIME. FORECAST WILL SHOW A GRADUAL WARMING TREND THROUGH THE EXTENDED PERIOD WITH NO MENTION OF PRECIPITATION. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT THU AUG 25 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261600- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1144 AM CDT THU AUG 25 2005 /1044 AM MDT THU AUG 25 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BY MID TO LATE AFTERNOON ACROSS THE TRI STATE AREA. ABUNDANT MOISTURE AND STRONG INSTABILITY WILL BE FOCUSED ALONG AN APPROACHING COLD FRONT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT IN EASTERN COLORADO AND SOUTHWEST NEBRASKA AND THEN MOVE SLOWLY NORTHEAST ACROSS THE REST OF THE TRI STATE AREA DURING THE REST OF THE AFTERNOON AND EVENING. A DISTURBANCE ALOFT AND AVAILABLE WIND SHEAR WILL INTENSIFY SOME OF THE STORMS TO SEVERE LEVELS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND. VERY HEAVY RAINFALL WITH SLOW MOVING STORMS WILL PRODUCE A THREAT FOR LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY LINGER INTO THE EARLY MORNING HOURS ON FRIDAY EAST OF A MCCOOK TO GOVE LINE WITH A SLIGHT CHANCE OF ADDITIONAL THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON. DANGEROUS LIGHTNING AND LARGE HAIL WILL BE THE PRIMARY THREATS WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. FS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 NW JOES 39.68N 102.72W
08/25/2005 0.75 INCH YUMA CO TRAINED SPOTTER
&&
MEHLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 5 SW ABARR 39.80N 102.79W
08/25/2005 1.25 INCH YUMA CO PUBLIC
&&
MEHLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 12 W IDALIA 39.70N 102.53W
08/25/2005 0.88 INCH YUMA CO PUBLIC
&&
MEHLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 17 N STRATTON 39.55N 102.60W
08/25/2005 1.25 INCH KIT CARSON CO PUBLIC
&&
MEHLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
719 PM MDT THU AUG 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 7 SE IDALIA 39.63N 102.21W
08/25/2005 0.75 INCH YUMA CO TRAINED SPOTTER
&&
MEHLESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 733 PM MDT THU AUG 25 2005 KSZ002-004-014>016-028>029-033-NEZ080>081-260700- DECATUR-GOVE-GRAHAM-LOGAN-NORTON-RAWLINS-SHERIDAN-THOMAS- HITCHCOCK-RED WILLOW- 733 PM MDT THU AUG 25 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 746 IN EFFECT UNTIL 2 AM CDT FOR THE FOLLOWING AREA... IN KANSAS THIS WATCH INCLUDES 8 COUNTIES IN NORTHWEST KANSAS DECATUR... GOVE... GRAHAM... LOGAN... NORTON... RAWLINS... SHERIDAN... THOMAS... IN NEBRASKA THIS WATCH INCLUDES 2 COUNTIES IN SOUTHWEST NEBRASKA HITCHCOCK... RED WILLOW... THIS INCLUDES THE CITIES OF...ATWOOD...COLBY...HILL CITY... HOXIE...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER AND TRENTON. COZ090>092-KSZ001-013-027-NEZ079-260300- CHEYENNE-KIT CARSON-YUMA-CHEYENNE-SHERMAN-WALLACE-DUNDY- 733 PM MDT THU AUG 25 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 744 REMAINS VALID UNTIL 9 PM MD... IN COLORADO THIS WATCH INCLUDES 3 COUNTIES IN EAST CENTRAL COLORADO CHEYENNE... KIT CARSON... YUMA... IN KANSAS THIS WATCH INCLUDES 3 COUNTIES IN NORTHWEST KANSAS CHEYENNE KS... SHERMAN... WALLACE... IN NEBRASKA THIS WATCH INCLUDES 1 COUNTY IN SOUTHWEST NEBRASKA DUNDY... THIS INCLUDES THE CITIES OF...BENKELMAN...BURLINGTON... CHEYENNE WELLS...GOODLAND...KIT CARSON...SHARON SPRINGS... ST. FRANCIS...WRAY AND YUMA.
The Goodland radar (KGLD), 39 km away, was scanning. The volume nearest the first event began at 01:42 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Large tree limb 6-inch diameter by 20 ft long blown down.
2-inch diameter tree limbs down.
Strong thunderstorm winds blew over a windmill, and removed shingles from a home. Several utility poles in the immediate area were blown down. Two large shop doors were blown off a building which landed on a car. A 5x10 foot flatbed trailer was blown across railroad tracks. Large tree branches also reported down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465235, 5465236, 5465237, 5465238, 5465239, 5465240.